Conference Coverage

Contact allergen of the year found in foam in shin guards, footwear


 

FROM ACDS 2021

The American Contact Dermatitis Society has selected acetophenone azine, linked to reactions associated with shins pads and footwear, as the “Contact Allergen of the Year” for 2021.

©Jody Dingle/Fotolia.com

The announcement was made by Donald V. Belsito, MD, professor of dermatology, Columbia University, New York, during a presentation at the annual meeting of the American Contact Dermatitis Society, held virtually this year. In his opinion, he said, the most exciting selections occur when international cooperation results in the identification of a new allergen that could become problematic, and acetophenone azine falls into this category.

The chemical formula of acetophenone azine is C16H16N2.

Acetophenone azine was highlighted as a contact allergen in a recent report in Dermatitis. The authors, Nadia Raison-Peyron, MD, from the department of dermatology at the University of Montpelier (France), and Denis Sasseville, MD, from the division of dermatology at McGill University Health Center, Quebec, described publications and reports of about 12 cases of severe allergic contact dermatitis secondary to shin pads or footwear, mainly in children and teens in Europe (one case was in Canada).

A common feature of these cases was the presence of a foam used for cushioning, made of ethyl vinyl acetate (EVA) used in the relevant products.

In one case, a 13-year-old boy who wore shin pads for soccer developed contact dermatitis on both shins that spread, and was described as severe. Patch testing revealed the EVA foam in the shin pads as the only positive reaction. Similar cases have been reported after exposure to EVA-containing products, including shin pads, sneakers, flip-flops, ski boots, insoles, swimming goggles, and bicycle seats, according to the authors.

In some reports, cases related to footwear presented as dyshidrosiform, vesiculobullous eczema, with or without palmar lesions, or presented as plantar hyperkeratotic dermatitis, they wrote. In other cases, patients experienced scarring and postinflammatory hypopigmentation.

The compound is likely not added to EVA intentionally, they added, but instead is thought to result from reactions between additives during the manufacturing process. The presence of acetophenone azine is not well explained, but the current theory is that it results from a combination of “the degradation of the initiator dicumylperoxide and hydrazine from the foaming agent azodicarbonamide,” the authors said.

In the paper, Dr. Raison-Peyron and Dr. Sasseville recommended a patch testing concentration of 0.1% in acetone or petrolatum, as acetophenone azine is not currently available from path test suppliers, although it can be obtained from chemical product distributors.

“Given the recent discovery of this allergen, it is presumed that cases of allergic contact dermatitis would have been missed and labeled irritant contact dermatitis or dyshidrosis,” they noted. To avoid missing more cases, acetophenone azine should be added to the patch testing shoe series, as well as plastics and glues series, they emphasized.

Although no cases of allergic reactions to acetophenone azine have been reported in the United States to date, it is an emerging allergen that should be on the radar for U.S. dermatologists, Amber Atwater, MD, outgoing ACDS president, said in an interview. The lack of reported cases may be in part attributed to the fact that acetophenone azine is not yet available to purchase for testing in the United States, and the allergen could be present in shin guards and other products identified in reported cases, added Dr. Atwater, associate professor of dermatology, Duke University, Durham, N.C.

Recommended Reading

Testosterone Pellet–Induced Generalized Drug Eruption
MDedge Dermatology
What’s Eating You? Black Butterfly (Hylesia nigricans)
MDedge Dermatology
Pink Patches With a Hyperpigmented Rim
MDedge Dermatology
Exercise-Induced Vasculitis in a Patient With Negative Ultrasound Venous Reflux Study: A Mimic of Stasis Dermatitis
MDedge Dermatology
Contact Dermatitis of the Hands: Is It Irritant or Allergic?
MDedge Dermatology